Get help from best doctors, anonymously
Common Specialities
{{speciality.keyWord}}
Common Issues
{{issue.keyWord}}
Common Treatments
{{treatment.keyWord}}

White Scaly Patches On Skin - Can It Be A Sign Of Seborrheic Dermatitis?

Dr. Sachin Yeole 89% (24 ratings)
MD - Dermatology , Fellowship in Hair Transplant
Dermatologist, Nashik  •  7 years experience
White Scaly Patches On Skin - Can It Be A Sign Of Seborrheic Dermatitis?

Seborrheic dermatitis is a dermatological disorder that is characterized by the appearance of itchy, red rashes and flaky scales. The symptoms are similar to those of eczema, psoriasis or an allergic reaction. The disease usually affects the scalp and the body. It is not a serious disorder, but it can end up being a cosmetic concern.

Symptoms
The symptoms of this disorder include appearance of skin flakes on the scalp (dandruff), redness of the skin, an itchy skin and crusting of the eyelids. It can affect one’s daily activities because of the irritation that it entails. In case of babies, it is often mistaken for diaper rashes.

Possible triggers
The exact cause of this disorder is not known. Certain factors are known to trigger the symptoms of this disorder; them being:

  • Stress
  • Yeast infection
  • Genetic structure
  • Weather
  • Medical conditions

Certain medical conditions such as acne, AIDS, depression and rosacea increase the risks of seborrheic dermatitis significantly.

Treatments
The treatments for seborrheic dermatitis include using medicated shampoos, lotions and creams. The various treatment options that are available for seborrheic dermatitis have been listed below:

  1. Antifungal medications: Antifungal medicated pills such as ‘terbinafine’ are prescribed to treat this disorder. They may also be used as an ingredient in shampoos.
  2. Inflammation controlling creams and shampoos: Corticosteroids such as ‘desonide’, ‘hydrocortisone’ and ‘fluocinolone’ are often prescribed to treat seborrheic dermatitis. However, a prolonged usage of these topical creams and shampoos might cause skin thinning.
  3. Antibacterial medications: Certain antibacterial gels or creams can be used such as ‘metronidazole’.

In case you have a concern or query you can always consult an expert & get answers to your questions!

4128 people found this helpful